Utah, 2004

Heavy Snow in Utah, December 21 to 22, 2004

December 21 to 22, 2004 · NWS SLC · 5 events in 5 counties and zones

A strong arctic cold front moved through the state and brought with it widespread mountain and valley snowfall. Several areas in the Wasatch Mountains and along the Wasatch Front received significant snowfall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong arctic cold front moved through the state and brought with it widespread mountain and valley snowfall. Several areas in the Wasatch Mountains and along the Wasatch Front received significant snowfall. These areas included Farmington Canyon and Parish Creek with 10 inches, Alta 9 inches, 8 at Snowbird and Snowbasin, 6 at Tony Grove Lake, Parley's Summit, Oquirrh Mountains, and Brighton, 5 inches at Wasatch Plateau, Layton Bench, and Brighton Loop, 4 inches at Centerville, South Ogden, East Layton, Solitude, Sundance, Salt Lake City East Bench, the Bountiful Bench, 3 inches in the Salt Lake City Avenues, Upper Millcreek, Spruces, The Canyons, Alpine, Brian Head, Provo, and Springville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 21, 4:00 AM MST, 0 minutes earlier.

Area forecast discussion, Dec 21, 4:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MST TUE DEC 21 2004

.SYNOPSIS...AN UPPER TROUGH EMBEDDED IN A COLD NORTHERLY FLOW WILL
MOVE THROUGH THE AREA LATE THIS AFTERNOON AND OVERNIGHT. COLD
NORTHERLY FLOW WILL REMAIN OVER THE AREA THROUGH THURSDAY.

&&

.DISCUSSION...MANY PROBLEMS WITH MODEL DISAGREEMENT AT ALL FORECAST
PROJECTIONS.

TODAY AND TONIGHT...GFS/ETA BOTH KNOW ABOUT THE SHORT WAVE DIVING
SOUTH THROUGH BC THIS MORNING...AND PLAN VIEW 700 MB FORECASTS FOR
THIS AFTERNOON NOT TOO DIFFERENT BUT TIME/HEIGHT SECTIONS SHOW MUCH
MORE INSTABILITY IN THETA-E THROUGH 500 MB IN ETA BUFR OUTPUT AND
WITH GREATER VERTICAL MOTION THAN GFS. RESULT IS ETA GENERATES ABOUT
.3-.5 INCHES OF WATER IN THE MOUNTAINS AND .2 INCHES ALONG WASATCH
FRONT WHILE GFS GENERATES JUST A FEW HUNDRETHS OVER THE ENTIRE AREA.
HAVE GONE WITH WETTER ETA SOLUTION BASED ON IDEA THAT OROGRAPHICS
SHOULD BE HANDLED BETTER IN THE HIGHER RESOLUTION MODEL WITH LITTLE
DIFFERNCE IN TRACK AND TIMING BETWEEN THE LIMITED DOMAIN AND GLOBAL
MODEL.

NOT MUCH DIFFERENCE WEDNESDAY WITH COLD AIR AND SCATTERED MAINLY
MOUNTAIN SNOW SHOWERS INDICATED BY BOTH MODELS. THEN GFS BRINGS A
VERY HEALTHY ARCTIC FRONT TO REINFORCE THE COLD AIR OVER THE AREA
WED NIGHT AND EARLY THURSDAY WITH ANOTHER CHANCE OF LIGHT
SNOW...WHILE ETA KEEPS THIS COLD AIR MAINLY EAST OF THE AREA WITH
LITTLE OR NO CHANCE OF SNOW. HAVE SPLIT THE DIFFERENCE FOR THIS
PERIOD WITH LOW POPS.

THURSDAY ALSO DIFFERENT AS A VERY IMPRESSIVE WARM FRONT ALOFT MOVES
OVER THE AREA. GFS 700 MB TEMPERATURES RISE FROM -18 TO -3 IN 24
HOURS FROM THURSDAY EVENING TO FRIDAY EVENING. BOTH MODELS HAVE THE
WARM FRONT BUT GFS IS DRY WHILE ETA KICKS OUT MORE PRECIP ACROSS THE
NORTH. HAVE LEANED TOWARDS THE DRIER GFS.

WARMING ALOFT WITH VALLEY INVERSIONS SATURDAY...THEN THE REAL MODEL
ROULETTE BEGINS FOR SUNDAY THROUGH TUESDAY. TWO OR THREE GFS RUNS IN
A ROW THROUGH 00Z 12/21 HAVE BROUGHT A VERY STRONG STORM THROUGH THE
AREA SUNDAY AFTERNOON AND NIGHT WHILE CONSECUTIVE EC/UKMET RUNS KEPT
THIS SAME TROUGH OFFSHORE ALONG 130 WEST. QUICK LOOK AT LATEST 06Z
GFS NOW SHOWS THE STRONG STORM STILL COMING INLAND BUT IT SPLITS
SUNDAY EVENING JUST BEFORE GETTING TO UTAH...WITH A CLOSED LOW
DEVELOPING ALONG SOUTHERN SIERRA ON MONDAY.  GFS SOLUTIONS HAVE BEEN
IGNORED FOR NOW AND FORECAST BASED ON THE UKMET/EC SOLUTION WHICH
WOULD PUT THE AREA UNDER A MILDER SOUTHWEST FLOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

DUNN
Hazardous weather outlook, Dec 21, 3:06 AM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 AM MST TUE DEC 21 2004

IDZ024-025-UTZ001>010-WYZ021-221400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
306 AM MST TUE DEC 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND VALLEYS OF
NORTHERN UTAH...EXTREME SOUTHEAST IDAHO AND UINTA COUNTY WYOMING.

.DAY ONE...TODAY

LIGHT SNOW WILL DEVELOP NEAR THE IDAHO BORDER LATE THIS AFTERNOON
AND SPREAD SOUTH OVER THE AREA TONIGHT. ACCUMULATIONS WILL BE LIGHT
BUT BECAUSE OF LOW TEMPERATURES ROAD SURFACES ARE LIKELY TO BECOME
SLICK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLDEST AIR SO FAR THIS WINTER WILL SETTLE OVER THE AREA
WEDNESDAY THROUGH FRIDAY. THE HIGHER VALLEYS WILL SEE OVERNIGHT
TEMPERATURES BELOW ZERO AND THE LOWER ELEVATIONS WILL BE 10 TO 15
DEGREES BELOW AVERAGE. WARMING WILL BEGIN OVER THE WEEKEND WITH
STAGNANT CONDITIONS DEVELOPING IN THE LOWER VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

UTZ011>021-221400-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
WESTERN UINTA BASIN-
306 AM MST TUE DEC 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLDEST AIR SO FAR THIS WINTER WILL SETTLE OVER THE AREA
WEDNESDAY THROUGH FRIDAY. THE HIGHER VALLEYS WILL SEE OVERNIGHT
TEMPERATURES BELOW ZERO AND THE LOWER ELEVATIONS WILL BE 10 TO 15
DEGREES BELOW AVERAGE. WARMING WILL BEGIN OVER THE WEEKEND WITH
STAGNANT CONDITIONS DEVELOPING IN THE LOWER VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
December 21, 4:00 AM MST to December 22, 6:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
December 21, 4:00 AM MST to December 22, 6:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
December 21, 4:00 AM MST to December 22, 6:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
December 21, 4:00 AM MST to December 22, 6:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
December 21, 4:00 AM MST to December 22, 6:00 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431621, 5431622, 5431623, 5431624, 5431625.